Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 206, NWS Raleigh, NC

September 1, 2017Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 1, 2017, 7:52 PM EDT for Cumberland County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2017, 7:52 PM EDT (23:52 UTC)
Expired
Sep 1, 2017, 8:30 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 1:49 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS52 KRAH 012352
SVRRAH
NCC051-020030-
/O.NEW.KRAH.SV.W.0206.170901T2352Z-170902T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
752 PM EDT FRI SEP 1 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Cumberland County in central North Carolina...

* Until 830 PM EDT

* At 751 PM EDT, a severe thunderstorm was located near Rex, or 10
  miles southwest of Fayetteville, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fayetteville, Fort Bragg, Godwin, Hope Mills, Eastover, Stedman,
  Wade, Falcon, Autryville and Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3490 7894 3495 7904 3499 7905 3505 7909
      3526 7876 3527 7872 3526 7870 3525 7862
      3520 7863 3520 7864 3517 7863 3517 7864
      3512 7865 3512 7864 3508 7867 3499 7864
      3495 7861 3491 7854 3483 7890
TIME...MOT...LOC 2351Z 237DEG 29KT 3495 7902 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

23
1 follow-up statement
896 
WWUS52 KRAH 020012
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
812 PM EDT FRI SEP 1 2017

NCC051-020030-
/O.CON.KRAH.SV.W.0206.000000T0000Z-170902T0030Z/
Cumberland NC-
812 PM EDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CUMBERLAND COUNTY...

At 811 PM EDT, a severe thunderstorm was located near Jerome, or 12
miles south of Fayetteville, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Hope Mills, Eastover, Stedman,
Wade, Falcon, Autryville and Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3490 7894 3495 7904 3499 7905 3505 7909
      3526 7876 3527 7872 3526 7870 3525 7862
      3520 7863 3520 7864 3517 7863 3517 7864
      3512 7865 3512 7864 3508 7867 3499 7864
      3495 7861 3491 7854 3483 7890
TIME...MOT...LOC 0011Z 259DEG 21KT 3489 7883 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:50 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 1, 4:50 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
450 PM EDT Fri Sep 1 2017

.SYNOPSIS...
A stalled west to east frontal zone across central NC will lift
north as a warm front late tonight as Harvey's remnants track slowly
northeast into Ohio Valley. A cold front will move slowly west to
east through the area on Saturday. High pressure will build into the
area on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 450 PM Friday...

... There is a enhanced threat of severe storms capable of producing
tornadoes mainly in areas just south of the Triad and Triangle
areas, including Albemarle, Wadesboro, Southern Pines, Sanford, and
Fayetteville...through the evening...

...Widespread rain/clouds should limit severe chances over the Triad
and the northern Piedmont and northern Coastal Plain...

Stalled frontal boundary that extends NW to SE along a line from
Lexington/Davidson Co. to Sanford/Lee Co. to Goldsboro/Wayne Co.
is separating an impressive cold air damming regime that features
temperatures in the lower 60s and a stiff NELY wind from the equally
impressive warm sector that has 4 pm temperatures in the
lower 90s.

Strengthening southwesterly low to mid-level flow, owing to the
NEWD jog of Harvey's remnants into eastern TN/KY is resulting in
crazy strong/favorable effective bulk shear of 60 to 70kt
that is allowing for discrete supercells to develop across the area.
When these cells approach the stalled frontal zone and
encounter/interact equally favorable 0-1km helicity values of 200 to
300 ms-2 a quick spin-up of a tornado will be possible in a 10 to 15
mile swath on either side of the stalled frontal zone. Once any
storm moves more to far north into the more stable/wedge environment
that storms will weaken and become entirely elevated.

A prominent squall line has emerged across the western Piedmont and
it will progress eastward across central and eastern NC. Strong
damaging wind gusts will be possible along this line, mainly south
and east of US 64. Linear extrapolation suggests this squall line
will largely be east of the area by 03z. Thereafter, waning
instability should result in a decrease in both storm intensity and
coverage with scattered and mostly sub-severe convection through the
remainder of the night.

Additionally, storm total QPF of 1-2 inches appears likely, with
locally higher amounts, thus any flash flooding will be limited to
poor drainage areas such as urban areas.

Lows tonight will range from lower 60s NW to lower 70s SE.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 335 PM Friday...

Expect precip to lift northeast from central NC into northeast NC
and southeast VA during the day Sat as Harvey's remnants weaken and
lift northeast into the lower Great Lakes. Expect highs ranging from
~80F north to mid 80s south. Lows should range from the lower/mid
60s in the N/NW to mid/upper 60s SE. -Vincent

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 335 PM Friday...

Long range guidance continues to indicate dry conditions will
prevail Sun-Mon and perhaps through Tue, with central NC situated at
the southern fringe of the westerlies in a relatively dry (albeit
slowly modifying) airmass. Expect precipitation chances to markedly
increase by mid-week (with heavy rainfall possible) as shortwave
energy digs SE through the Upper Midwest/Upper Great Lakes, an upper
level trough amplifies along/west of the Appalachians, and moisture
advects northeast from the GOMEX into the Carolinas. Expect near
normal temperatures early next week with below normal temperatures
mid-week as cloud cover and precip chances increase. -Vincent

&&

.AVIATION /18Z Friday through Wednesday/...
As of 225 PM Friday...

West-east oriented frontal zone will stall south of the Triangle or
generally south of Highway 64. IFR to MVFR ceilings are expected to
dominate across the northern terminals(KINT,KGSO,KRDU and KRWI)
through 12 to 15z Saturday. Meanwhile, KFAY will remain south of
this front, with aviation conditions outside of convection, expected
to remain VFR. All TAF sites will see multiple rounds of showers and
storms this afternoon through around 06z. Severe storms capable of
producing damaging thunderstorm winds and an isolated tornado or two
is greatest at KFAY, KRDU and KRWI between 20 to 02z. Storms will
decrease in both coverage and intensity after 06z.

Stalled front will lift north as a warm front between 06 to 12z.
Ceilings in the wake of the front are expected to return to VFR
between 13 to 16z. Isolated to widely scattered showers and
thunderstorms are expected to re-develop Saturday afternoon, mainly
along and east of KRDU.

High pressure will build into the area Sunday through early next
week as surface high pressure builds over the area. The approach of
a cold front from the west late Tuesday night and Wednesday will
bring the next chance of showers/storms along with sub VFR
conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...Vincent LONG
TERM...Vincent AVIATION...CBL
Hazardous weather outlook, Sep 1, 7:14 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
714 PM EDT Fri Sep 1 2017

NCZ083>086-088-089-022315-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
714 PM EDT Fri Sep 1 2017

...TORNADO WATCH 477 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-038>043-073>078-022315-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
714 PM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Although severe weather is unlikely on the
cool side of the front, an isolated severe thunderstorm cannot be
entirely ruled out through midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 1, 7:36 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
736 PM EDT FRI SEP 1 2017

NCZ078-020030-
Wayne NC-
736 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 830 PM EDT...

At 736 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Goldsboro, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Goldsboro, Fremont, Walnut Creek, Pikeville, Eureka, Seven Springs,
Mar-Mac, Brogden, Nahunta and Cliffs Of The Neuse State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3534 7782 3519 7783 3526 7818 3535 7816
      3535 7815 3538 7816 3538 7814 3540 7815
      3542 7815 3559 7806 3560 7805 3559 7800
      3559 7782 3543 7783 3540 7780 3538 7780
TIME...MOT...LOC 2336Z 259DEG 19KT 3532 7808

10
Local storm report, Sep 1, 7:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
737 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     ELLERBE                 35.07N 79.76W
09/01/2017                   RICHMOND           NC   LAW ENFORCEMENT

            TREE DOWN IN ELLERBE. TIME ESTIMATED BY
            RADAR.

&&
Local storm report, Sep 1, 7:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      1 WSW WAKE FOREST       35.96N 78.54W
09/01/2017                   WAKE               NC   TRAINED SPOTTER

            FLOODING ON US 1 SOUTHBOUND RAMP FROM NC 98.

&&
Local storm report, Sep 1, 7:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
744 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      1 SSE CLAYTON           35.64N 78.45W
09/01/2017                   JOHNSTON           NC   TRAINED SPOTTER

            FLOODING ON ROUTE 70 NEAR CHAMPION DRIVE.
            RIGHT LANE IMPASSABLE.

&&
Local storm report, Sep 1, 7:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     4 S GRANTHAM            35.24N 78.18W
09/01/2017                   WAYNE              NC   PUBLIC

            LARGE LIVE OAK TREE FELL ON A MOBILE HOME AT
            512 CROWS FOOT ROAD AND GRANTHAM SCHOOL
            ROAD.

&&
Local storm report, Sep 1, 7:52 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
752 PM EDT FRI SEP 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     4 S GRANTHAM            35.24N 78.18W
09/01/2017                   WAYNE              NC   AMATEUR RADIO

            LARGE LIVE OAK TREE FELL ON A MOBILE HOME AT
            512 CROWS FOOT ROAD AND GRANTHAM SCHOOL
            ROAD.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:59 PM EDTSpecial Weather StatementRAHRichmond31 min
Sep 1, 2:16 PM EDTTornado WarningRAHDavidson, Montgomery, Randolph, Stanly44 min
Sep 1, 2:25 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond35 min
Sep 1, 2:34 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne41 min
Sep 1, 2:54 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph51 min
Sep 1, 3:02 PM EDTSevere Thunderstorm WarningRAHMoore43 min
Sep 1, 3:14 PM EDTSpecial Weather StatementRAHWayne61 min
Sep 1, 3:26 PM EDTSpecial Weather StatementRAHRandolph64 min
Sep 1, 3:32 PM EDTAreal Flood AdvisoryRAHRandolph118 min
Sep 1, 3:44 PM EDTSpecial Weather StatementRAHLee46 min
Sep 1, 3:45 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Randolph45 min
Sep 1, 3:52 PM EDTFlash Flood WarningRAHDavidson, Montgomery, Randolph, Stanly3 hr
Sep 1, 3:59 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee46 min
Sep 1, 4:00 PM EDTSpecial Weather StatementRAHWilson60 min
Sep 1, 4:06 PM EDTSpecial Weather StatementRAHMontgomery54 min
Sep 1, 4:08 PM EDTSpecial Weather StatementRAHAnson, Richmond67 min
Sep 1, 4:25 PM EDTSevere Thunderstorm WarningRAHAnson, Chatham, Hoke, Lee, Montgomery, Moore and 3 more50 min
Sep 1, 4:32 PM EDTSpecial Weather StatementRAHDurham58 min
Sep 1, 4:36 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Randolph114 min
Sep 1, 4:38 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake52 min
Sep 1, 5:02 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake43 min
Sep 1, 5:04 PM EDTTornado Warning Tornado observedRAHHarnett, Johnston, Wake26 min
Sep 1, 5:14 PM EDTTornado WarningRAHHoke, Moore, Richmond, Scotland31 min
Sep 1, 5:16 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland44 min
Sep 1, 5:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Harnett, Hoke, Lee and 3 more41 min
Sep 1, 5:24 PM EDTTornado WarningRAHHoke, Scotland36 min
Sep 1, 5:27 PM EDTTornado WarningRAHJohnston48 min
Sep 1, 5:38 PM EDTSevere Thunderstorm WarningRAHDurham, Harnett, Johnston, Wake67 min
Sep 1, 5:42 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Lee, Orange, Wake3 hr
Sep 1, 5:44 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke46 min
Sep 1, 5:46 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne3 hr
Sep 1, 5:57 PM EDTTornado WarningRAHHoke, Scotland33 min
Sep 1, 5:58 PM EDTAreal Flood AdvisoryRAHWake3 hr
Sep 1, 5:58 PM EDTTornado WarningRAHHarnett27 min
Sep 1, 6:08 PM EDTFlash Flood WarningRAHJohnston, Wake3 hr
Sep 1, 6:09 PM EDTSpecial Weather StatementRAHDavidson66 min
Sep 1, 6:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wayne, Wilson50 min
Sep 1, 6:37 PM EDTSpecial Weather StatementRAHCumberland53 min
Sep 1, 6:40 PM EDTSpecial Weather StatementRAHHoke, Scotland50 min
Sep 1, 6:53 PM EDTSpecial Weather StatementRAHNash, Wilson67 min
Sep 1, 7:15 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson45 min
Sep 1, 7:36 PM EDTSpecial Weather StatementRAHWayne54 min
Sep 1, 7:53 PM EDTFlash Flood WarningRAHCumberland3 hr
Sep 1, 7:59 PM EDTSpecial Weather StatementRAHSampson61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.